by Buck Institute
June 11, 2020 . BLOG
No Cough, No Problem? Medication Concerns and COVID-19 Symptoms in Older Adults
By Dr. John Newman, Assistant Professor at Buck Institute and Assistant Professor, Division of Geriatrics at UCSF Medicine
This is the second in a series of blogs I’m writing as a follow up to my recent COVID-19 webinar. If you missed it, you can view a recording of it at xxx. Because of the disproportionate impact of COVID-19 on older adults, I really want to frame some general clinical issues within a COVID-19 context. In this blog I want to talk about some physiological changes that cause common problems to present differently in older adults, including drug side effects and symptoms of infection. I hope this post will be helpful for considering symptoms to look out for and when to seek treatment. If you want to hear more about principles of Geriatric Medicine, you can also go back to my 2017 lecture “Being Your Own Geriatrician”.
The first thing I want to discuss is how symptoms can differ in older adults compared to what are generally regarded as “typical” symptoms. We have heard a lot about the symptoms of COVID-19, mostly telling us to look out for a dry cough, fever, and shortness of breath. However, older adults often present differently. As we study here at the Buck, aging is generally characterized by changes in many systems of our bodies. So whereas in younger adults you tend to see a coordinated, predictable response to infection, the response varies much more in older adults. For example, body temperature tends to be lower as we get older, so a “normal” temperature of 98.6 or 99 degrees Fahrenheit might actually be a real fever in an older adult. Moreover, fevers are generated by our immune system, and the immune system of older adults often does not react as strongly to an infection as the immune system of a younger person. So infections like influenza or COVID-19 are less likely to cause a high fever in an older adult.
A common theme in Geriatric Medicine is that “typical” or “common” symptoms are often defined in a narrow set of healthy, younger (and often white male) patients. They aren’t always typical at all when you consider all the people who actually get that disease. Heart attack symptoms are a great example of this. We are taught that crushing chestpain radiating to the neck or arm is “typical” – yet “atypical” symptoms like “heartburn” or abdominal pain are actually more common!
Another important thing to look out for is mental state. In my recent blog I discussed delirium as a consequence of hospitalization, but it can also be an important early symptom of a serious problem that needs to be checked out by a doctor. When fighting an infection, an older adult might seem “out of it”, or lethargic, less interactive, inattentive, or not eating. These cues can be subtle, and they’re not always what we’re expecting when someone is sick. However, these can be common symptoms of infection in older adults. If younger people are more likely to have “typical” symptoms of infection like fever, older adults are more likely to have the infection affect their whole body to cause lethargy or confusion. I don’t want to alarm anyone—forgetting a name or skipping a meal are certainly not guaranteed signs of a COVID-19 infection. Instead, it’s a reminder to be aware of your own baseline and that of your loved ones, so you can also be aware when there’s a shift that might warrant keeping a close eye on your loved one or calling the doctor.
Another thing I want to touch on is differences in how older adults react to some medications – especially medications that we use when we get a viral infection. Getting older comes with changing body composition (usually more body fat), changes in metabolism (usually slower), changes in kidney function (lower), and changes to the brain. These changes can impact how our bodies respond to medications. For example, medications that dissolve in fat might end up building up in our bodies. Reduced kidney function might mean slower clearance of a medication. And drugs that affect the nervous system are more likely to cause unexpected (temporary) changes in brain function like delirium.
The most common over-the-counter pitfalls for older adults are “nighttime”, “PM”, or “sleep” versions of cold medicines. These typically contain a sedating antihistamine like diphenhydramine or doxylamine. While often safe in younger people, these sedatives can cause sudden confusion in older adults. In reality, they aren’t entirely safe in younger people either. They are examples of drugs with strong anticholinergic activity. Acetylcholine (“cholinergic”) is an important neurotransmitter involved in memory. In fact, the opposite of anticholinergic, pro-cholinergic, describes the handful of drugs used to treat Alzheimer’s disease. You can guess that anticholinergic drugs aren’t good for your brain, and that seems to be the case – studies suggest that the lifetime dose of anticholinergics increases your risk of Alzheimer’s disease proportionally. But in older adults the risk of sudden confusion is more immediate, and can become a life-threatening complication of an otherwise routine respiratory infection. Older adults should avoid over-the-counter drugs with sleep aids.
Unfortunately, other commonly used over-the-counter cold-and-flu drugs are problematic in older adults too. I swear by the decongestant pseudoephedrine when I’m sick, but it’s a stimulant that may be unsafe for people with heart conditions. In the webinar conversation we talked about the drug dextromethorphan. This is a common cough suppressant and was in the news for perhaps encouraging viral infections. Regardless of any implications for dealing with COVID-19, dextromethorphan actually works in the brain, not the lungs, to suppress coughing and it’s another example of a drug that can cause confusion in older adults. Older adults or anyone with a brain problem (seizures, strokes, TBI, etc) should avoid drugs that act in the brain unless they are absolutely necessary.
I’ve learned to carefully look at the ingredient list of any over-the-counter medicine I take, and so should you. Look for ingredients to avoid, like diphenhydramine, doxylamine, and dextromethorphan. NSAIDs like ibuprofen and naproxen aren’t great for older adults either, because of the risks of bleeding, heart attacks, and kidney damage. What is safer to use? Acetaminophen is very safe in proper doses. Try guaifenesin or benzonatate for coughing, or even better try menthol lozenges. Try a non-sedating antihistamine like cetirizine, loratadine, or fexofenadine instead of diphenhydramine. Local sprays or rubs are usually safer than pills – try nose spray versions of allergy or decongestant drugs. And for sleep, try a cup of warm herbal tea, relaxing music, and a shoulder rub – believe it or not this was shown to be better than a sedative drug in a randomized controlled trial!
Inadvertent drug side effects are an important thing to be aware of for older adults seeing a doctor in an emergency or urgent care setting. These doctors are wonderful and want to help, but they might not be aware of some medical concerns relating specifically to older adults. And sometimes drugs can cause problems rather than fixing them. A mentor of mine likes to say that “every new symptom in an older adult is a drug side effect until proven otherwise.” I encourage to you act as your own geriatrician and double check with a pharmacist about medication recommendations for older adults, even common over the counter drugs. There is an important and very useful guide put out by the American Geriatrics Society called the Beers Guide that identifies potentially inappropriate medications for older adults. It’s designed for a professional audience but can be useful for a general audience if you want to bring a specific question to a pharmacist or physician.
As I said in my last blog, and will continue to reiterate every chance I get, the best way to avoid worrying about unusual symptoms of COVID-19 or inadvertent medication side effects from treating it is to not get it in the first place: continue to practice physical distancing, wear masks, and do regular hand washing. We are getting more and more data about how this virus spreads and it’s clear that these measures can make a real difference in reducing transmission. I know the warmer weather makes it tempting to get out, and spending time outside is great! But make sure you’re prioritizing staying safe and healthy, both for you and your loved ones.
*Talk to your doctor before making any medical decisions or changes.*